Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Hypertension
|champagnelady - Sat Mar 28, 2009 10:44 am|
For approx 10 days I have been having heart palpitations that seem to take my breath when they occur. In addition systolic blood pressure has been high which is unusual for me--from 140 to 158. Diastolic from 61 to 74 with heart rate of from 70 to 97. When I wake up my heart rate is exceptionally high usually in 85-97 range. For past 25 years or so have always awakened with a racing heart--cause unknown. Now feeling extremely short of breath upon the slightest exertion. Lasts all day. Also feel lightheaded at times as though I am going to faint. Headache for past 5 days unrelieved by any OTC meds. Feeling of tightness in chest; worse when laying down. Unexplained weight gain over past couple of weeks of about 5 lbs. Under no unusual stress. Nuclear heart study a year ago and doc said heart was fine. Same symptoms then which lasted for a couple of weeks before the nuclear study was done after admit through ER for chest pain. Nothing was found and no meds prescribed. Stopped Inderal approx 3 mos. ago under docs observation. First placed on Inderal several years ago as migraine preventative. Migraines only occasional now so no longer felt Inderal necessary. Doc has been following discontinuation of Inderal and BP seems fine until now. Have not called doc since these problems began this time. Should I be concerned and if so, what could this be?
|John Kenyon, CNA - Thu Apr 02, 2009 2:55 pm|
Hi there --
A healthy concern is rarely misplaced, although needless concern or frank worry rarely are helpful. The trick is recognizing which is which.
A good many of your symptoms may be attributable to GAD, which tends to run a chronic, relapsing course, but doesn't necessarily have to be a lifelong burden, as it can often be managed quite well with cognitive behavioral therapy, appropriate medication or a combo of the two.
Now then: even one diagnosed with an anxiety disorder can have something physical going on, a fact often lost on doctors for some reason. So it is very reasonable for you to wonder what may be stirring up these symptoms. As for the palpitations, while they are almost never of any diagnostic nor prognostic significance, they certain can be unnerving and sometimes also very uncomfortable. When they seem to take one's breath away the reason is almost always because of the timing (and the more frequent they become, the more likely this is to happen), and when they occur while the pulmonary valve is closed, it causes a backup of blood with regurgitation into the jugulars, causing a feeling of pulsing or fullness in the neck, pressure in the chest, lightheadedness and momentary or intermittent taking away of the breath. This is fairly literal, though harmless, and is because the blood destined for the lungs is momentarily detoured. It causes a very odd, breathless sensation. One or two of these is alarming. When they are frequent it starts to feel as though something has gone wrong. Usually this isn't the case, but it certainly is reasonable to have someone take a quick look. While again most of your symptoms may well be attributed to anxiety, this is no reason to ignore symptoms of concern, and in post-menopausal women heart symptoms can sometimes be too subtle and atypical to fit any recognizable pattern. For this reason, it would probably do you good to have a face-to-face and review with your cardiologist. Everything was good a year ago and if it still is, that's a plus. If there should be some (highly unlikely) problem, better to know about it and be ahead of it.
Your blood preeure and elevated heart rate are probably more likely related to emotional response to the more disturbing palpitations. This is quite common, but I'd be the last one to blow someone off simply because of a known anxiety problem. It's way too easy.
There's also the matter of having come off Inderal recently. While that's probaby all to the good, it is going to result in at least some return of the symptoms it was meant to treat. If you and your doctor decide you might benefit from a beta blocker, perhaps one with fewer side effects (such as metaprolol ) would be the way to go. It would probably kock back the heart rate and blood pressure increases quickly and may not make you feel as lethargic as the Indreal often can. An alternative beta blocker would probably also keep the migraines at bay (and again, d/c of Inderall may be a big part of the reason you're having these symptoms anyway).
I hope this is helpful. Please follow up with us here as needed, and good luck to you. I think you're probably just fine, but I will never tell someone to "walk it off" just because of a history of anxiety. A quick look could only help.
|champagnelady - Thu Apr 02, 2009 5:43 pm|
Thank you so much for such a detailed response! I am feeling much better now and things appear mostly back to normal. My doc had wanted to add Buspar to the Xanax a month ago when I was in the office and I declined it. I called her after several days of the symptoms I posted and asked for the Buspar. It hasn't had time to take effect yet but I am hoping it will help to alleviate these problems in the future. I only wish I knew why I am bothered by GAD. I have no reason to be anxious--wonderful marriage, financially stable and just basically in a good situation for which I am most thankful. The only thing I can equate it to is an abusive childhood which I thought I had put completely behind me. But there has to be something that causes this--post traumatic stress??? Anyway, it's the way I am and I have to accept that. I just feel so weak that I have to have medication to deal with a normal daily life that is basically without stress and one that most people would love to have. I am comforted by your response and want you to know how grateful I am. You are providing a wonderful service.
|John Kenyon, CNA - Sun Apr 05, 2009 8:30 pm|
You're very welcome. I do hope the Buspar works for you, since if you do have GAD it's a better choice than Xanax, although there are other things which, in my experience at least, have worked better. But we'll see. It does take a while to reach its effective level.
GAD is rarely situational (related to some current life problem) but usually is either a "hard-wired" problem or, more often, and as you mention, due to PTSD. This latter is only beginning to gain the attention it should have had for many years. If you endured an abusive childhood you're certainly a candidate for PTSD, as many relatively less terrible things can cause it as well. It's just such an insidious thing, and often will wait years to make iteself known. By then we've often lost track of the potential connection between a long-past incident or situation and the current symptoms. For instance, situational anxiety ("right now" anxiety) is usually perfectly rational and clear in its connection to the thing causing it (a poisonous snake appears in our path, or a loved one winds up in the hospital -- these are perfectly reasonable causes for anxiety). But when it comes out of seemingly nowwhere, it's almost always associated with some "trigger", usually from a past experience (although it also can be an erroneously learned response).
When we have something like this fall on us we sometimes blame ourselves (your comment about feeling "weak") but in reality we deserve credit for even being able to function when the underlying issue has never been adequately addressed. Give yourself some credit for this. You're managing. It's difficult, but it can be worked out. Especially helpful is congnitive behavioral therapy (CBT), a self-limited form of retraining our thought process and getting the real demon out where we can knock it down and get rid of it instead of burying it. That and a good antianxiety med can go a long way toward feeling totally normal again (whatever "normal" means). Living without stress is almost impossible, but we certainly can learn to manage it more effectively and this is what most people don't realize because they haven't had something stressful enough to traumatize them.
I'm gratified my response was helpful and hope you will soon be feeling much less anxious -- and knowing that you don't have to rely on medication for the rest of your life as a rule, but even if you did, it would be so much better than dealing withthe symptoms of GAD/PTSD. Look into CBT, too, if you haven't already. It has got a lot of people past this often very difficult and painful problem and helped them move on into a happy, productive life without feeling as thought there's something "wrong" with them (because there isn't, you know).
Hang in there, and please let us know how things are gong. Best of luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.